Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 36, NWS Medford, OR

December 21, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Dec 21, 2011, 2:45 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 21, 2011, 9:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 2:45 AM PST (10:45 UTC)
In effect from
Dec 21, 2011, 9:00 PM PST
Expired
Dec 22, 2011, 9:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 20, 9:05 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 20, 9:05 PM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
905 PM PST TUE DEC 20 2011

.DISCUSSION...AN UPDATE TO THE FORECAST IS NOT NECESSARY THIS
EVENING. THE 00Z GFS MODEL DATA HAS RECENTLY ARRIVED AND HAS
TRENDED EVEN DRIER WITH THE WEAK FRONT THAT WILL MOVE SOUTHEAST
ACROSS OREGON LATE TONIGHT INTO WEDNESDAY MORNING. ANY
PRECIPITATION IS LIKELY TO REMAIN WELL TO THE NORTHEAST OF OUR REGION.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON WEDNESDAY INTO
THURSDAY. THE FORECAST IS FOR THE COLDEST MORNING LOW TEMPERATURES
SO FAR THIS SEASON IN MANY OF THE WEST SIDE VALLEYS ON THURSDAY
MORNING...AND ALSO NEAR THE COLDEST ON THE EAST SIDE OF THE
CASCADES.

THE GFS HAS TRENDED TOWARD THE 12Z ECMWF WITH A WEAKER DEPICTION
OF THE NEXT WEAK FRONT ARRIVING FROM THE WEST ON FRIDAY MORNING.
PRECIPITATION MAY NOT EXTEND FAR INLAND FROM THE COAST BEFORE THE
FRONT DISSIPATES. THE TWO MODELS ARE IN DECENT AGREEMENT INTO
SATURDAY WITH ANOTHER PERIOD OF RIDGING EXPECTED INTO THE WEEKEND.

THE 00Z GFS IS STILL AN OUTLIER WITH A MORE PROGRESSIVE PATTERN
HAVING AN EFFECT ON OUR WEATHER AS EARLY AS CHRISTMAS DAY...BUT IT
SHOULD BE NOTED THAT IT HAS TRENDED WEAKER THAN ITS PREVIOUS
COUPLE OF RUNS WITH A COLD FRONT INDICATED TO FALL APART OVER THE
WEST SIDE. THE 12Z ECMWF IS CONSISTENT WITH ITS LAST SEVERAL RUNS
IN MAINTAINING RIDGING ON SUNDAY...THEN A GRADUAL CHANGE TO A MORE
ACTIVE PATTERN DURING THE WEEK.

&&

.AVIATION...MVFR CONDITIONS WILL GRADUALLY TRANSITION TO VFR
ALONG THE COAST AS DRYING OFFSHORE FLOW DEVELOPS LATE TONIGHT.
IFR CONDITIONS ARE EXPECTED TO EXPAND IN COVERAGE AT INLAND WEST
SIDE VALLEY LOCATIONS LATE TONIGHT...SHELTERED FROM THE DRYING OFFSHORE
FLOW. LATE MORNING CLEARING IS EXPECTED AT AREAS LIKE ROSEBURG AND
MEDFORD ON WEDNESDAY WITH A VERY SHALLOW MOIST LAYER EXPECTED. THE
EAST SIDE WILL HAVE SOME LOCAL CEILINGS TONIGHT BUT VFR CONDITIONS
SHOULD CONTINUE THROUGH TOMORROW. SK

&&

.PREV DISCUSSION... /ISSUED 251 PM PST TUE DEC 20 2011/

SHORT TERM...LATEST SATELLITE IMAGERY SHOWING A SMALL PATCH OF
FOG/LOW CLOUDS PERSISTING NEAR GRANTS PASS THIS AFTERNOON. SOME
CLOUDS ARE ALSO ADVANCING SOUTH AND EASTWARD ALONG THE COAST AND
INTO NORTHERN SECTIONS OF THE UMPQUA BASIN. OTHER THAN SOME HIGH
CLOUDS...IT IS CLEAR ELSEWHERE.

A SHORT WAVE TROUGH WILL ZIP BY TO OUR NORTH THIS EVENING WITH A
SURFACE COLD FRONT SLIPPING THROUGH BY DAYBREAK WEDNESDAY. THIS
SYSTEM IS QUITE WEAK AND WILL BE HARD-PRESSED TO GENERATE MUCH IF
ANY PRECIPITATION OVER OUR CWA. DID MAINTAIN SLIGHT CHANCE POPS
FOR RAIN/SNOW SHOWERS NEAR OUR NORTHERN CASCADES...BUT THAT'S
ABOUT IT. THE VALLEYS ON THE WEST SIDE WILL PROBABLY SEE LOW
CLOUDS AND FOG REDEVELOP TOWARD DAYBREAK. NORTHERLY FLOW WILL
DEVELOP ON THE BACK SIDE OF THE TROUGH WEDNESDAY AND THIS COULD
CAUSE SOME GUSTY BREEZES...ESPECIALLY AT THE MID ELEVATIONS AND
RIDGES DURING THE AFTERNOON. MOST AREAS FROM THE CASCADES EAST
WILL SEE ABOUT 10 DEGREES OF COOLING COMPARED TO TODAY.

AN UPPER LEVEL RIDGE WILL REBUILD OVER THE AREA WEDNESDAY NIGHT
INTO THURSDAY...WITH DRY OFFSHORE FLOW. WEDNESDAY NIGHT WILL
LIKELY BE ONE OF THE COLDEST NIGHTS OF THE YEAR WITH MANY LOWS IN
THE SINGLE DIGITS EAST SIDE. MAINTAINED THE FREEZE WATCH FOR MUCH
OF COOS COUNTY AS TEMPERATURES THERE WILL LIKELY REACH DOWN INTO
THE MID TO UPPER 20S.

THE MAJORITY OF MODELS CONTINUE TO WEAKEN THE NEXT TROUGH COMING
IN LATER THURSDAY NIGHT INTO FRIDAY. IT DOES LOOK A BIT STRONGER
THAN THE SYSTEM COMING THROUGH NOW...BUT THE GFS IS THE OUTLIER
WITH A STRONGER SHORT WAVE MOVING INLAND FRIDAY MORNING. PREFERRED
THE WEAKER ECMWF SOLUTION WHICH...AS MOST SYSTEMS HAVE DONE THIS
SEASON...WEAKENS THE TROUGH AS IT RUNS INTO THE RIDGE. EXPECTATION
IS FOR A LITTLE RAIN TO REACH THE COAST LATE THURSDAY NIGHT THEN
MOVE INLAND FRIDAY MORNING. BUT MOST WILL STAY ALONG AND NORTH OF
THE UMPQUA DIVIDE AND WEST OF THE CASCADES. THE UPPER RIDGE IS
EXPECTED TO REBUILD OVER THE AREA FRIDAY NIGHT. SPILDE

LONG TERM...CHRISTMAS EVE THROUGH TUESDAY...WEATHER FOR CHRISTMAS
EVE TRAVEL STILL LOOKS FAVORABLE WITH A BIG RIDGE OF HIGH PRESSURE
KEEPING THE AREA DRY ON SATURDAY. TRAVELERS MAY HAVE TO CONTEND WITH
LATE NIGHT AND MORNING FOG AND FREEZING FOG IN WEST SIDE VALLEYS
GIVEN THE EXPECTED STABLE CONDITIONS...BUT VISIBILITY SHOULD IMPROVE
DURING THE DAY. ABOVE NORMAL TEMPERATURES ARE EXPECTED SATURDAY
GIVEN WARMING UNDER THE RIDGE.

A SLIGHT CHANCE OF RAIN EXISTS CHRISTMAS DAY FOR AREAS FROM GRANTS
PASS AND ROSEBURG WESTWARD. IT SHOULD NOT BE A WASHOUT BY ANY
MEANS...ESPECIALLY GIVEN THE ECMWF SUGGESTS COMPLETELY DRY
CONDITIONS CHRISTMAS DAY. THAT SAID...THE PAST TWO RUNS OF THE GFS
HAS INTRODUCED WEST SIDE RAIN SO HAVE NOT IGNORED THAT IN THE
FORECAST.

TRAVEL WEATHER AFTER CHRISTMAS BECOMES MORE UNCERTAIN. A STRONG EAST
ASIAN JETSTREAM OF 160KT+ IS DEPICTED ON SATELLITE-DERIVED WIND
IMAGERY. THIS IS EXPECTED TO EXTEND EASTWARD SOME...FLATTENING OUT
THE UPPER LEVEL PATTERN AND INCREASING THE CHANCE FOR SIGNIFICANT
PRECIPITATION ACROSS THE PACIFIC NORTHWEST. PRECIPITATION WILL
LIKELY IMPACT NORTHERN CALIFORNIA AND SOUTHERN OREGON MONDAY OR
TUESDAY...AND THE FORECAST REFLECTS TUESDAY AS BEING MORE FAVORABLE
FOR PRECIPITATION. WITH SNOW LEVELS TRENDING DOWNWARD FROM 4000 TO
3000 FEET DURING THAT TIME FRAME...TRAVELERS SHOULD MONITOR THE
FORECAST AS WE REFINE IT IN THE DAYS TO COME. SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     ORZ021.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST
     WEDNESDAY FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST WEDNESDAY FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST WEDNESDAY FOR PZZ376.

DW
Hazardous weather outlook, Dec 20, 3:10 PM PST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PST TUE DEC 20 2011

ORZ021-211400-
SOUTH CENTRAL OREGON COAST-
310 PM PST TUE DEC 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING. SEE WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 2:45 AM PSTFrost AdvisoryMFRCurry30 hr
Dec 21, 2:45 AM PSTFreeze WatchMFRCoos, Curry, Douglas35 hr
Dec 21, 2:16 PM PSTAir Stagnation AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more4 days
Dec 21, 2:26 PM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas62 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.